North Dakota, 2005

Flash Flood and Hail in North Dakota, September 4 to 5, 2005

September 4 to 5, 2005 · NWS FGF · 11 events in 5 counties and zones

10 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 8:40 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 4, 8:40 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 PM CDT SUN SEP 4 2005

.DISCUSSION...
WATER VAPOR LOOP SHOWS SHORT WAVES OVER SOUTHWEST ND, CENTRAL MT,
SOUTHWEST ID AND A CIRCULATION CENTER OFF THE NORTHERN CA COAST.
WITH SOUTHWEST FLOW ALOFT, SHORT WAVES WERE MOVING NORTHEAST. CLOUD
BASES WERE ABOVE 12 THOUSAND FEET. RADAR SHOWING MAINLY SHOWERS
ACROSS THE NORTHERN ZONES MOVING NORTH AROUND 25 MPH. SHOWERS WERE
LIGHT ENOUGH THAT MOST OF THE PRECIPITATION WAS NOT LIKELY REACHING
THE GROUND. HEAVIER SHOWERS WERE LOCATED ACROSS CENTRAL ND AND WERE
MOVING NORTHEAST AROUND 35 MPH. NAM MODEL CROSS SECTION SHOWS BEST
INSTABILITIES WERE AT MID LEVELS AND A FRONTAL BOUNDARY ALOFT TO THE
NORTH. LOW LEVEL JET MAXIMUM WAS OVER THE FORECAST AREA AND IS
FORECAST TO SHIFT INTO MN BY 06Z AND THE MN ARROWHEAD BY 12Z. SFC TO
850 HPA CONVERGENCE FORECAST OVER THE NORTHERN ZONES.

ATMOSPHERE REMAINS CAPPED WITH WARM TEMPERATURES AT LOW TO MID
LEVELS. HOWEVER CIN WAS LOWEST OVER THE NORTHERN ZONES AND INTO
SOUTHERN MANITOBA. 0-6KM BULK SHEAR WAS HIGHEST OVER THE NORTH.
WIND PROFILE SUGGEST TRAINING PRECIPITATION.

MESO ANALYSIS INDICATED LIS WERE THE LOWEST OVER THE ND SIDE OF THE
RED RIVER AND THE SURFACE MOISTURE FLUX CONVERGENCE WAS HIGHEST OVER
THE NORTHERN ZONES AND INTO SOUTHERN MANITOBA. SURFACE DEWPOINTS
WERE IN THE 60S TO LOWER 70S OVER THE FORECAST AREA. COUPLE STORMS
HAVE POPPED UP OVER CENTRAL SD BUT APPEAR TO DECREASING. WILL HAVE
TO WATCH STORM TO THE SOUTH. SO WILL EMPHASIZE STORMS IN NORTHERN
ZONES WITH HEAVY RAIN POSSIBLE. WILL CHECK ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Sep 4, 1:43 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SUN SEP 4 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
243 PM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST
MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS
EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A
COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND
TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD
OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM
DEVELOPMENT THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE
STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO
ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL
DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE
UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY.

BERG/TG

In the hours before

Special weather statement, Sep 4, 9:19 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1019 PM CDT SUN SEP 4 2005

MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024-
026>030-038>039-049-052>054-050900-
CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-
EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS-
CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM-
RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
1019 PM CDT SUN SEP 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
767 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST MINNESOTA

KITTSON... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... WILKIN...

IN NORTH DAKOTA THIS WATCH INCLUDES 17 COUNTIES

IN NORTHEAST NORTH DAKOTA

BENSON... CAVALIER... EDDY...
GRAND FORKS... NELSON... PEMBINA...
RAMSEY... TOWNER... WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO...
COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS...
ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON...
MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY AND WAHPETON.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood. Local standard time, as filed.

Hail, Ramsey

When
September 4, 10:25 PM CST
Where
Ramsey County, 6 mi NNW of Starkweather
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.533, -98.933

Hail, Cavalier

When
September 4, 10:35 PM CST
Where
Cavalier County, 3 mi S of Munich
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.617, -98.817

Hail, Cavalier

When
September 4, 10:58 PM CST to 11:01 PM CST
Where
Cavalier County, 3 mi N of Langdon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.800, -98.367

Hail, Cavalier

When
September 4, 11:25 PM CST
Where
Cavalier County, 12 mi N of Olga
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.967, -98.033

Hail, Cass

When
September 5, 12:30 AM CST
Where
Cass County, 1 mi SW of Prosper
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.950, -97.033

The hail chipped paint and dented roofing.

Hail, Richland

When
September 5, 1:18 AM CST
Where
Richland County, Lidgerwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.083, -97.150

Hail, Cass

When
September 5, 3:15 AM CST
Where
Cass County, Fargo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.867, -96.783

Dime to quarter sized hail fell.

Hail, Richland

When
September 5, 3:20 AM CST
Where
Richland County, 7 mi SE of Lidgerwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.017, -97.050

Lightning and very heavy rain was reported along with some brief power outages.

Hail, Cass

When
September 5, 3:30 AM CST
Where
Cass County, 1 mi S of Fargo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.850, -96.783

Hail, Walsh

When
September 5, 4:00 AM CST
Where
Walsh County, 10 mi E of Ardoch
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.200, -97.117

Flash Flood, Richland

When
September 5, 6:00 AM CST to 8:00 AM CST
Where
Richland County, 8 mi SE of Lidgerwood
Reported by
GENERAL PUBLIC
Coordinates
46.000, -97.033

Roughly 3.5 inches of rain fell in a short amount of time, causing fields and farm yards to flood. One basement also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474859, 5474860, 5474861, 5474862, 5474863, 5474864, 5474865, 5474866, 5474867, 5474868, 5474869.